Thunderstorm Wind, Rosebud
- When
- September 5, 5:53 PM MST
- Where
- Rosebud County, 1.42 mi W of Ingomar
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.580, -107.400
An isolated thunderstorm producing strong wind gusts moved across portions of Rosebud County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm producing strong wind gusts moved across portions of Rosebud County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 5, 1:51 PM MST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MDT THU SEP 5 2013
.SHORT TERM...VALID FOR FRI AND SAT...
THE UPPER LOW CURRENTLY MOVING INTO E OREGON WILL SLOWLY MOVE
NE INTO N IDAHO/NW MONTANA BY SAT NIGHT. THIS WILL KEEP THE AREA
IN SW FLOW ALOFT.
THROUGH TONIGHT...SHORTWAVE ACTIVITY IN SW FLOW WILL CONTINUE TO
TAP INTO MONSOONAL MOISTURE AND HIGH PWATS TO GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE WESTERN HALF OF THE
REGION. FORCING WILL BE AIDED BY STRONG UPPER LEVEL DIVERGENCE. AM
NOT EXPECTING ANY SEVERE STORMS...BUT INVERTED V SIGNATURES BELOW
10 KFT IN FORECAST SOUNDINGS INDICATE THAT SOME STORMS MAY PRODUCE
GUSTY WINDS. SOME SMALL HAIL IS NOT OUT OF THE QUESTION AS SBCAPE
VALUES ARE IN THE 500 TO 750 J/KG RANGE.
FRI...SHORTWAVE ENERGY IN NW FLOW ALOFT OVER THE NE GREAT PLAINS
WILL SUPPORT A SURFACE COLD FRONT THAT WILL BACKDOOR INTO THE NE
PORTION OF THE CWA...THEN BECOME MORE OR LESS STATIONARY FRI
NIGHT...PROVIDING ANOTHER FOCUSING MECHANISM FOR CONVECTIVE
DEVELOPMENT. WITH UPPER LEVEL DYNAMICS SHIFTING A BIT FARTHER
E...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS A
GOOD PORTION OF THE REGION FRI. CANNOT RULE OUT A FEW STRONGER
STORMS...PARTICULARLY NEAR THE FRONT...WHERE SHEAR AND CAPE VALUES
WILL BE ENHANCED. THE BEST CHANCE OF THUNDERSTORMS FRI NIGHT WILL
BE ALONG AND N OF THE THE SURFACE FRONT...ESPECIALLY IN CUSTER AND
FALLON COUNTIES...AS SHORTWAVE ACTIVITY...ISENTROPIC ASCENT...A
STRENGTHENING LOW LEVEL JET AND UPPER LEVEL DIVERGENCE ALL WORK
TOGETHER. ANY STORM THAT DOES DEVELOP IN THAT REGION WILL HAVE THE
POTENTIAL TO GENERATE LOCALLY HEAVY RAIN.
SAT INTO SAT NIGHT...MODELS WANT TO PUSH A WEAK SURFACE BOUNDARY
THROUGH THE WESTERN HALF OF THE CWA. THIS MAY COOL TEMPS A FEW
DEGREES THERE...WHILE PROVIDING AN INCREASED CHANCE OF
THUNDERSTORMS. THE BEST POTENTIAL FOR THUNDERSTORMS REMAINS ACROSS
THE NE...ALONG AND N OF THE STALLED OUT BACKDOOR FRONTAL BOUNDARY.
AGAIN...DUE TO THE ABUNDANT LOW LEVEL MOISTURE AND HIGH PWAT
VALUES...ANY THUNDERSTORMS THAT DEVELOPS OVER THE NE PORTION OF
THE CWA COULD PRODUCE HEAVY RAIN.
DESPITE SOME INCREASED CLOUD COVER...TEMPERATURES WILL REMAIN
ABOVE SEASONAL AVERAGES...WITH UPPER 80S TO MID 90S FRI AND MID
80S TO LOW 90S ON SAT. STC
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
UPPER TROUGH WILL BE TRACKING ACROSS THE NORTHERN ROCKIES TO
START THE EXTENDED PERIOD FORECAST. PROGGS ARE IN GOOD AGREEMENT
WITH THE ECMWF JUST A BIT FASTER. THE UPPER WEATHER SYSTEM WILL
DRAG A COLD FRONT ACROSS OUR FORECAST AREA. THERE APPEARS TO BE
GOOD Q VECTOR FORCING RELATED TO HEIGHT FALLS AND JET DYNAMICS BY
SUNDAY AFTERNOON AND EVENING. THEREFORE...I HAVE RAISED POPS
ACROSS THE CENTRAL AND NORTHEASTERN ZONES...AND LOWERED THEM A
BIT IN THE FAR WEST ZONES WHERE DRIER AIR AND SUBSIDENCE WILL
START TAKING OVER. REFORECAST ANALOGS SUGGEST BEST CHANCE OF A
TENTH OR MORE OF RAINFALL IS IN THE CUSTER/FALLON COUNTIES
VICINITY AND ALSO IN THE UPSLOPE AREAS OF BIG HORN COUNTY. THE
ECMWF HAS BACKED OFF DIGGING SOME MORE ENERGY INTO THE TROUGH BY
MONDAY NIGHT AND TUESDAY...BUT I WILL LINGER SOME LOW POPS ON THE
MONTANA/DAKOTA BORDER AS WE WILL HAVE NORTHWEST CYCLONIC FLOW.
BEHIND THE UPPER TROUGH...ANOTHER LARGE RIDGE IS EXPECTED TO BUILD
OVER THE REGION. HAVE NUDGED OUR FORECAST HIGHS UP A BIT BASED ON
PROGGED 500MB HEIGHTS FOR THE LATTER PART OF THE WORK WEEK. BT
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL SLOWLY TRACK FROM THE
MOUNTAINS EASTWARD ACROSS THE LOWER ELEVATIONS. THIS WILL
PRIMARILY AFFECT KLVM AND POSSIBLY KBIL AND KSHR. LOCALIZED
MVFR/IFR CONDITIONS SHOULD BE EXPECTED WITHIN THE STRONGER STORMS
AS SHOULD MOUNTAIN OBSCURATIONS. BT
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 066/093 063/087 059/084 056/081 055/084 055/085 058/089
34/T 23/T 44/T 41/U 00/U 00/U 00/U
LVM 057/092 054/086 051/083 048/080 048/083 046/085 051/089
44/T 33/T 42/T 21/U 00/U 10/U 01/U
HDN 065/095 062/089 059/086 056/083 054/085 053/087 057/091
33/T 23/T 34/T 52/W 10/U 00/U 00/U
MLS 069/095 068/089 063/084 059/082 057/082 055/083 056/089
23/T 54/T 65/T 52/W 11/U 10/U 00/U
4BQ 066/096 063/091 062/087 057/084 055/083 054/084 058/089
23/T 34/T 44/T 42/W 11/U 10/U 00/U
BHK 063/093 064/085 063/081 058/079 054/079 054/079 054/083
23/T 55/T 66/T 73/W 12/T 10/U 00/U
SHR 060/095 058/090 056/086 053/081 050/083 050/084 053/088
34/T 23/T 43/T 32/W 11/U 10/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 245 PM MDT THU SEP 5 2013 MTZ028>042-056>058-063>068-WYZ098-099-062045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 245 PM MDT THU SEP 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. ALTHOUGH NOT EXPECTED TO BE SEVERE...BRIEF HEAVY RAINFALL IS POSSIBLE WITH THESE THUNDERSTORMS. HEAVY RAINFALL MAY RESULT IN INCREASED DEBRIS FLOWS...OR FLASH FLOODING...IN BURN SCAR LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND AS A PACIFIC STORM SYSTEM MOVES INTO THE REGION. THE BEST POTENTIAL FOR STRONGER STORMS...WITH HEAVY RAINFALL...IS FROM ROSEBUD COUNTY EAST FRIDAY AFTERNOON THROUGH SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 422 PM MDT THU SEP 5 2013 MTC037-065-052245- GOLDEN VALLEY MT-MUSSELSHELL MT- 422 PM MDT THU SEP 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOLDEN VALLEY AND NORTHWESTERN MUSSELSHELL COUNTIES UNTIL 445 PM MDT... AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF RYEGATE...OR 25 MILES WEST OF ROUNDUP...MOVING NORTHEAST AT 40 MPH. WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING. LOCATIONS IMPACTED INCLUDE... ROUNDUP...CAMP THREE...LAVINA...CUSHMAN AND KLEIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE IF THIS STORM APPROACHES YOUR LOCATION. && LAT...LON 4623 10909 4633 10928 4671 10887 4644 10846 TIME...MOT...LOC 2221Z 226DEG 40KT 4636 10906 CHAMBERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
507 PM MDT THU SEP 5 2013
MTC065-087-111-052330-
ROSEBUD MT-YELLOWSTONE MT-MUSSELSHELL MT-
507 PM MDT THU SEP 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEBUD...NORTHERN
YELLOWSTONE AND MUSSELSHELL COUNTIES UNTIL 530 PM MDT...
AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS EXTENDING FROM 22 MILES NORTHWEST OF CAMP
THREE TO NEAR ROUNDUP TO 13 MILES NORTH OF BILLINGS HEIGHTS...AND
MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
ROUNDUP...MELSTONE...CAMP THREE...MUSSELSHELL...DELPHIA AND KLEIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE IF THESE STORMS
APPROACH YOUR LOCATION.
&&
LAT...LON 4662 10773 4603 10787 4593 10863 4646 10860
4675 10888 4675 10783 4685 10789 4685 10781
TIME...MOT...LOC 2306Z 253DEG 44KT 4673 10880 4649 10848 4602 10859
CHAMBERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 536 PM MDT THU SEP 5 2013 MTC065-111-060000- YELLOWSTONE MT-MUSSELSHELL MT- 536 PM MDT THU SEP 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YELLOWSTONE AND SOUTH CENTRAL MUSSELSHELL COUNTIES UNTIL 600 PM MDT... AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF SHEPHERD...OR 18 MILES NORTH OF BILLINGS...MOVING NORTHEAST AT 20 MPH. THE STORM IS CROSSING HIGHWAY 87 BETWEEN BILLINGS AND THE YELLOWSTONE COUNTY LINE. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL YELLOWSTONE AND SOUTH CENTRAL MUSSELSHELL COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4597 10849 4605 10859 4634 10840 4611 10803 TIME...MOT...LOC 2335Z 216DEG 19KT 4606 10847 CHAMBERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 555 PM MDT THU SEP 5 2013 MTC087-103-060045- ROSEBUD MT-TREASURE MT- 555 PM MDT THU SEP 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEBUD AND SOUTHEASTERN TREASURE COUNTIES UNTIL 645 PM MDT... AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES NORTHWEST OF COLSTRIP...MOVING EAST AT 20 MPH. VERY HEAVY RAIN...SMALL HAIL...FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM. LOCAL PONDING OF WATER ON ROADS AND LOW LYING AREAS IS POSSIBLE DUE TO HEAVY RAINFALL. LOCATIONS IMPACTED INCLUDE... FORSYTH AND RURAL AREAS BETWEEN FORSYTH AND COLSTRIP. LAT...LON 4593 10701 4612 10715 4633 10668 4591 10645 TIME...MOT...LOC 2351Z 233DEG 16KT 4604 10694 LESTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 604 PM MDT THU SEP 5 2013 MTC065-111-060030- YELLOWSTONE MT-MUSSELSHELL MT- 604 PM MDT THU SEP 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YELLOWSTONE AND EASTERN MUSSELSHELL COUNTIES UNTIL 630 PM MDT... AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTH OF WORDEN...OR 23 MILES SOUTHEAST OF ROUNDUP...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE NEAR THIS STORM...ALONG WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. LOCATIONS IMPACTED INCLUDE... MUSSELSHELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING AND PONDING OF WATER ON ROADWAYS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4607 10822 4621 10839 4656 10811 4627 10767 TIME...MOT...LOC 0003Z 227DEG 30KT 4619 10821 CHAMBERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
648 PM MDT THU SEP 5 2013
MTC087-060130-
ROSEBUD MT-
648 PM MDT THU SEP 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND NORTHEASTERN ROSEBUD
COUNTY UNTIL 730 PM MDT...
AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR FORSYTH AND INGOMAR. THESE STORMS WERE
MOVING EAST AT 20 MPH.
VERY HEAVY RAIN...DIME SIZE HAIL...FREQUENT LIGHTNING AND WIND GUSTS
TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. LOCAL PONDING OF WATER
ON ROADS AND LOW LYING AREAS IS POSSIBLE DUE TO HEAVY RAINFALL.
TRAVEL ON INTERSTATE 94 NEAR FORSYTH WILL BE IMPACTED.
LOCATIONS IMPACTED INCLUDE...
FORSYTH...ROSEBUD...CARTERSVILLE...VANANDA AND INGOMAR.
LAT...LON 4628 10620 4598 10619 4600 10678 4610 10694
4614 10694 4615 10701 4639 10703 4640 10714
4647 10716 4648 10754 4650 10758 4680 10720
TIME...MOT...LOC 0044Z 259DEG 16KT 4610 10667
LESTERThe Billings radar (KBLX), 123 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
2 thunderstorm wind. Local standard time, as filed.
A portion of a barn roof was blown off, as well as a cattle trailer was tipped over on its side.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476331, 476329.